Alert archive / Iowa / Flash Flood Watches in 2020
Flash Flood Watch 3, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood watch at Jun 22, 2020, 10:09 AM CDT for Clayton County, Fayette County, Iowa; Grant County, Wisconsin. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2020, 10:09 AM CDT (15:09 UTC)
- Expired
- Jun 22, 2020, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS La Crosse, WI
- Flood severity
- None
Counties Clayton County, IA, Fayette County, IA, Grant County, WI
The radar
The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
768 WGUS63 KARX 221509 FFAARX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service La Crosse WI 1009 AM CDT Mon Jun 22 2020 ...Flash Flooding Possible Through Early This Evening... .Thunderstorms will move through the area today capable of producing locally heavy rainfall. With the ground already nearly saturated from significant rainfall over the weekend, additional rainfall of 1 to 2 inches with locally higher amounts possible will result in quick runoff into area streams and rivers. This may result in localized flash flooding. The area encompassed by the Flash Flood Watch received a widespread 1 to 3 inches over the past 24 hours with a small area across southeast Fayette and southern Clayton counties receiving up to 4 to 5 inches. A cooperative observing station near Elkader, Iowa reported 4.17 inches of rainfall over the past 24 hours. People living or with interests along waterways will want to pay close attention to conditions today into tonight. IAZ029-030-WIZ061-230000- /O.NEW.KARX.FF.A.0003.200622T1509Z-200623T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fayette-Clayton-Grant- Including the cities of Oelwein, Elkader, and Platteville 1009 AM CDT Mon Jun 22 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING... The National Weather Service in La Crosse has issued a * Flash Flood Watch for portions of northeast Iowa and southwest Wisconsin, including the following areas, in northeast Iowa, Clayton and Fayette. In southwest Wisconsin, Grant. * Until 7 PM CDT this evening * Thunderstorms with locally heavy rainfall are expected to move over the same areas that received significant rainfall over the weekend. Additional rainfall of 1 to 2 inches is expected through early this evening with locally higher amounts possible. * Flash flooding is possible. Those living along waterways are urged to pay close attention to conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Kurz
2 follow-up statements
867 WGUS63 KARX 221946 FFAARX Flood Watch National Weather Service La Crosse WI 246 PM CDT Mon Jun 22 2020 ...Flash Flooding Possible Through Early This Evening... .Widespread rain will continue across the area this afternoon, slowly pivoting as it gradually sags south and east into this evening. Isolated thunderstorms are possible, which could produce locally higher rainfall amounts. Within the watch area, additional rainfall through early this evening is expected to range from around 0.5 to 1 inch. With the ground already nearly saturated from significant rainfall over the weekend, this additional rainfall will result in further runoff into area streams and rivers. This may result in localized flash flooding through early evening and subsequent river rises. People living or with interests along waterways will want to pay close attention to conditions. IAZ029-030-WIZ061-230000- /O.CON.KARX.FF.A.0003.000000T0000Z-200623T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fayette-Clayton-Grant- Including the cities of Oelwein, Elkader, and Platteville 246 PM CDT Mon Jun 22 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... The Flash Flood Watch continues for * Portions of northeast Iowa and southwest Wisconsin, including the following areas, in northeast Iowa, Clayton and Fayette. In southwest Wisconsin, Grant. * Until 7 PM CDT this evening. * Additional rainfall of 0.5 to 1 inch is expected through early this evening, with locally higher amounts possible from any thunderstorms. * Flash flooding is possible. Those living along waterways are urged to pay close attention to conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
980 WGUS63 KARX 222357 FFAARX Flood Watch National Weather Service La Crosse WI 657 PM CDT Mon Jun 22 2020 ...Rain Exiting...Threat For Flash Flooding Ending... .The areas of rain were exiting east this evening, taking any threat for heavy rainfall and flash flooding with it. IAZ029-030-WIZ061-230100- /O.EXP.KARX.FF.A.0003.000000T0000Z-200623T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fayette-Clayton-Grant- Including the cities of Oelwein, Elkader, and Platteville 657 PM CDT Mon Jun 22 2020 ...FLASH FLOOD WATCH WILL EXPIRE AT 7 PM CDT THIS EVENING... The Flash Flood Watch for portions of northeast Iowa and southwest Wisconsin will expire at 7 PM CDT this evening. With the rain exiting east this evening, the threat for heavy rain and the potential for flash flooding has ended. There have been rises on some rivers and streams due to the recent rainfall, but they are currently expected to stay within their banks. $$ Rieck
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood watch went out at Jun 22, 6:47 AM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jun 22, 6:47 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 647 AM CDT Mon Jun 22 2020 .SHORT TERM...(Today) Issued at 356 AM CDT Mon Jun 22 2020 Radar early this morning showed plenty of showers and storms continuing to move mainly across northeast Iowa and far southwest Wisconsin as an upper level shortwave trough moved across the area. While low level moisture transport into the area wasn't particularly strong, warm cloud depths of 3.5 km and precipitable water values of 1.5+" led to some pretty efficient rain production, with a widespread 1-2+" through 3 AM. Ongoing rain should continue eastward through the early morning hours with any redevelopment/heavier rainfall remaining just south of the forecast area (mainly in east- central Iowa) along the nose of the strongest low level moisture transport and along outflow from the ongoing convection. Attention will then turn to a weak surface boundary moving in from the northwest today, along with some shortwave energy and associated surface low currently rounding the base of the larger scale upper level trough along the Missouri River Valley. Latest short term guidance suggest these features should trigger additional showers and storms by mid to late morning, which should limit instability from developing, and thus, the overall strong/severe storm threat this afternoon. That said, guidance does hint at a brief break in the rain early this afternoon for far southern portions of the forecast area (i.e. Clayton/Grant Counties), with some slightly more unstable air (1000-1500 J/kg of MUCAPE) wrapping in around the surface low. In addition, 25-30 kts of 0-3 km shear could allow for some storm organization and perhaps a bit of a strong to damaging wind threat. However, deeper layer shear remains weak and given early day convection and plenty of cloud cover limiting instability, the overall hail/wind threat appears low. The more important threat to monitor will be heavy rainfall and potential flooding given the overall wet conditions of the past few days. Precipitable water values look to remain around 1.5" with warm cloud depths still near 3.5 km (though decreasing through the day as the front slides through), so looking like another day of efficient rainfall producing showers and storms. Therefore, anywhere that receives repeated rounds of thunderstorms would be at risk for flooding. .LONG TERM...(Tonight through Sunday) Issued at 356 AM CDT Mon Jun 22 2020 The boundary/cold front will exit the area by early this evening, taking any remaining precip. with it and leaving gradually clearing skies with cool lows in the 50s. A large upper level low rotating over Ontario will then provide cooler northwest flow aloft through Wednesday. 850 mb temps around 10C will translate to highs in the 70s to around 80. Coupled with dewpoints in the 50s, things should feel much less humid than recently. While this northwest flow will bring cooler weather, it will also bring several small shortwaves rotating around the upper low. Combined with somewhat steep low-level lapse rates and daytime heating, this will support diurnal cumulus and spotty shower/isolated storm chances both Tuesday and Wednesday afternoons. Upper level low then finally meanders east Thursday and upper level ridging tries to briefly move in, at last providing what could be a predominantly dry day. A stronger shortwave/surface low quickly move in for Friday into Saturday, however. This should bring another chance for showers and storms, although placement/timing differences make the details rather uncertain this far out. The transition to more southwesterly flow aloft should allow warmer and more humid air to move in, bumping highs back into the 80s to near 90 for Friday and the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 647 AM CDT Mon Jun 22 2020 Showers and storms have developed to the southwest and will gradually move into the area this morning, with additional development through the day. Latest guidance suggests RST could remain on the western fringes of any precip, so holding with a VCSH mention there. More widespread thunder chances will likely remain south of LSE, but could be a few storms that make it that far north, so going with a few hours of VCTS, though may need to refine timing as we go through the morning. Expect mainly MVFR ceilings while showers and storms are in the area, though could see a drop to IFR with some of the stronger storms. As precip exits to the east this afternoon/evening, will see improvement to VFR conditions. Winds will generally remain northerly at or below 10 kts, though could see some gustiness with any storms, before switching to more northwesterly as the rain exits. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...CA LONG TERM...Lee AVIATION...CA
Hazardous weather outlook, Jun 22, 4:48 AM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 448 AM CDT Mon Jun 22 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 448 AM CDT Mon Jun 22 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will be seen across much of the area today, with the potential for a few strong storms capable of gusty winds and hail in parts of northeast Iowa into far southwest Wisconsin. In addition, given the recent wet conditions, some river levels will be on the rise and localized flooding will be possible in areas that receive additional heavier rainfall today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorm chances will continue through the week. The probability of organized severe weather looks low at this time. .SPOTTER INFORMATION STATEMENT... Any reports of flooding are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. CA/Lee
In the hours before
Local storm report, Jun 22, 7:40 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
740 AM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM HEAVY RAIN 1 NNW ONALASKA 43.90N 91.23W
06/22/2020 M1.14 INCH LA CROSSE WI PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&Local storm report, Jun 22, 7:44 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
744 AM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM HEAVY RAIN FREDERICKSBURG 42.96N 92.20W
06/22/2020 M1.42 INCH CHICKASAW IA FIRE DEPT/RESCUE
&&Local storm report, Jun 22, 8:01 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
801 AM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM HEAVY RAIN 3 SE DOUGLAS 44.08N 92.53W
06/22/2020 M1.10 INCH OLMSTED MN PUBLIC
&&Local storm report, Jun 22, 8:44 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
844 AM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 AM HEAVY RAIN 5 W GOODRICH 45.14N 90.18W
06/22/2020 E0.85 INCH TAYLOR WI PUBLIC
&&Local storm report, Jun 22, 9:13 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
913 AM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 AM HEAVY RAIN MANTORVILLE 44.07N 92.76W
06/22/2020 E1.45 INCH DODGE MN PUBLIC
&&Local storm report, Jun 22, 9:36 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
936 AM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM HEAVY RAIN 1 S DE SOTO 43.41N 91.19W
06/22/2020 E0.44 INCH CRAWFORD WI PUBLIC
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:05 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 40 min |
| Jun 21, 7:14 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 31 min |
| Jun 21, 8:22 PM CDT | Special Weather Statement | ARX | Chickasaw, Winneshiek | 38 min |
| Jun 21, 9:01 PM CDT | Special Weather Statement | ARX | Allamakee | 44 min |
| Jun 21, 9:19 PM CDT | Special Weather Statement | ARX | Fayette | 41 min |
| Jun 21, 10:20 PM CDT | Special Weather Statement | ARX | Chickasaw, Floyd | 55 min |
| Jun 21, 7:47 PM CDT | Special Weather Statement | ARX | Buffalo, Clark, Jackson, Trempealeau | 28 min |
| Jun 21, 8:23 PM CDT | Special Weather Statement | ARX | Jackson, Trempealeau | 37 min |
Nearby
Flash Flood Watches in Iowa, 2020Flash Flood Watches in Wisconsin, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.